Wildfire, Roberts
- When
- March 23, 4:29 PM CST to March 24, 1:00 AM CST
- Where
- Roberts forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
The Rankin Ranch Road Wildfire began around 1629CST about ten miles north northwest of Codman Texas in Roberts County. The wildfire was caused by downed power lines and consumed an estimated sixty-thousand acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Rankin Ranch Road Wildfire began around 1629CST about ten miles north northwest of Codman Texas in Roberts County. The wildfire was caused by downed power lines and consumed an estimated sixty-thousand acres. There were no reports of any homes or other structures threatened, damaged or destroyed by the wildfire and there were also no reports of any injuries or fatalities. There were a total of ten fire departments and other agencies that responded to the wildire including the Texas A&M Forest Service. The wildfire was contained by 0100CST on March 24.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 3:40 PM CST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
440 PM CDT Thu Mar 23 2017
.SHORT TERM...
See mesoscale discussion below.
Simpson
&&
.LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
&&
.FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 44 60 38 73 44 / 80 5 0 0 0
Beaver OK 47 61 34 68 42 / 70 20 10 0 0
Boise City OK 38 54 34 70 39 / 30 40 5 0 0
Borger TX 44 61 40 75 46 / 80 10 0 0 0
Boys Ranch TX 42 62 35 75 42 / 40 5 0 0 0
Canyon TX 43 61 38 74 43 / 80 5 0 0 0
Clarendon TX 47 64 40 76 45 / 50 5 0 0 0
Dalhart TX 39 58 33 73 38 / 20 10 0 0 0
Guymon OK 43 58 36 72 41 / 80 20 5 0 0
Hereford TX 42 61 35 73 43 / 60 5 0 0 0
Lipscomb TX 50 62 38 70 43 / 60 10 5 0 0
Pampa TX 46 60 35 72 45 / 60 10 0 0 0
Shamrock TX 48 67 41 74 45 / 60 0 0 0 0
Wellington TX 47 70 42 76 45 / 60 0 0 0 0
&&
.PREV DISCUSSION... /Issued 315 PM CDT Thu Mar 23 2017/
MESOSCALE UPDATE...Severe weather possible this evening...
* Synoptic Overview: The synoptic aspects of this event are very
impressive as height falls from a closed upper low analyzed on
water vapor to our west overspread the region this evening.
These height falls should about ensure convective initiation
around 5-7PM in a weak to modestly unstable thermodynamic
environment.
* Mesoscale: A sfc trough located at 230PM from roughly Guymon to
Dumas to Portales, NM will sharpen and briefly take on more
dryline characteristics later this afternoon before getting
overtaken by a Pacific cold front by 10PM tonight. MLCAPE values
of 1000-1500 J/kg will remain mostly capped and mixed layer
parcels will require the assistance of low level convergence and
the dynamic upper system to get going. Effective shear values of
around 50 knots will be enough to promote supercellular
structures and impressive flow aloft will result in very fast
moving storms with storm motions of nearly 60 mph possible.
250mb winds of over 110kts this evening will result in anvil-
level SR winds of around 60 kts which would tend to promote LP
storms if supercells are indeed realized.
* Threats: The main threats look to be large hail and damaging wind,
especially with any supercells we may get. Hail up to the size of
golf balls and maybe even larger will be possible in part due to
low WBZ heights, decent CAPE in the hail growth zone, potential
supercell storms, and a fairly dry atmosphere. Wind gusts to 60-70
mph will be possible in the more severe storms, but given that
many folks will see similar winds for several hours tomorrow, it
seems dumb to talk about that. The tornado threat will be limited
by lacking low-level CAPE, relatively high LCL heights, lack of
any favorable synoptic or mesoscale boundaries, and a general
difficulty of the storms to ingest low level horizontal vorticity
in a streamwise manner. However, a brief window for an isolated
tornado cannot be ruled out, especially given the RAP's forecast
of over 300 m2/s2 0-1 helicity around 8PM.
* Timing and Location: The aforementioned 5-7PM initiation should
be followed by about a 4-5 hour window of greatest severe threat
that will end by 11 PM as the Pacific front sweeps through. The
greatest threat will be in a narrow zone and exist in an area
roughly bounded to the west by a Hereford to Guymon line and
bounded to the east by a roughly Clarendon to Canadian line.
Simpson
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
9/16Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the late evening hours. The potential for severe weather will exist across both Panhandles during this time with up to golf ball size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory remains in effect for the Texas Panhandle through early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning remains in effect for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening. Area fire managers and emergency management should be alert for elevated fire weather conditions on Sunday.
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT THU MAR 23 2017
TXZ001-006-232230-
Hartley TX-Dallam TX-
441 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM AND CENTRAL
HARTLEY COUNTIES UNTIL 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalhart, moving northeast at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dalhart and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 10245 3639 10216 3622 10216 3564 10262
3574 10283
TIME...MOT...LOC 2141Z 209DEG 43KT 3604 10248
JCSpecial Weather Statement National Weather Service Amarillo TX 500 PM CDT THU MAR 23 2017 OKZ001-002-232245- Cimarron OK-Texas OK- 500 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN CIMARRON COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Eva, or 11 miles south of Elkhart, moving northeast at 55 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Additional storms are poised to move in from the southwest. Locations impacted include... Eva, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3650 10203 3650 10245 3699 10207 3699 10161 TIME...MOT...LOC 2158Z 209DEG 47KT 3684 10197 JC
Special Weather Statement National Weather Service Amarillo TX 528 PM CDT THU MAR 23 2017 OKZ001-002-TXZ001-002-006-232315- Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX- 528 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN CIMARRON...NORTHWESTERN SHERMAN...EASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Griggs to 7 miles northwest of Hartley. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Stratford, Hartley, Keyes, Eva, Conlen, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3582 10237 3594 10272 3699 10218 3699 10156 TIME...MOT...LOC 2227Z 210DEG 76KT 3649 10215 3594 10252 JC
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687314.